Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 145, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 7, 2001, 11:20 PM CDT for Iowa County, Johnson County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 7, 2001, 11:20 PM CDT (04:20 UTC)
- Expired
- Sep 8, 2001, 12:00 AM CDT
- In force
- 40 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Iowa County, IA, Johnson County, IA
The radar
The Quad Cities radar (KDVN), 104 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Sep 7, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1494 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
754 WUUS53 KDVN 080420 SVRMLI IAC095-103-080500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA 1120 PM CDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IOWA COUNTY IN EAST CENTRAL IOWA JOHNSON COUNTY IN EAST CENTRAL IOWA * UNTIL MIDNIGHT CDT * AT 1116 PM CDT...TRAINED SPOTTERS REPORTED AND RADAR INDICATED SEVERE THUNDERSTORMS WITH VERY DAMAGING WINDS 6 MILES EAST OF WILLIAMSBURG...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... OXFORD BY 1125 PM CDT. TIFFIN BY 1130 PM CDT. CORALVILLE BY 1135 PM CDT. IOWA CITY BY 1140 PM CDT. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF, TORNADO LIKE WINDS ALONG THE LEADING EDGE OF THE STORM. THESE WINDS ARE CAPABLE OF LOCALIZED, ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS. TAKE COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM PASSES. LAT...LON 4183 9207 4154 9219 4151 9143 4182 9140 $$ MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:41 PM CDT, 8 hours 39 minutes earlier.
Area forecast discussion, Sep 7, 2:41 PM CDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 241 PM CDT FRI SEP 7 2001 LONGWAVE TROUGH WAS CENTERED OVER ROCKIES AT 12Z WITH 120 KT H25 JET DIVING INTO NORTHERN IDAHO. AT H5...THREE MAIN SHORTWAVES TO FOCUS ON. FIRST THAT PRODUCED MORNING ROUND OF TSRA ACROSS IA WAS RESPONSIBLE FOR LONG SQUALL LINE ACROSS WI AT 18Z. SECOND WAS NOT AS ACTIVE MOVING ACROSS NE KS/NW MO. THIRD WAS AT BASE OF TROUGH WITH GOOD CIRCULATION SEEN ON WATER VAPOR MOVING INTO WESTERN KS. AT SURFACE...A LOW WAS CENTERED JUST NORTH OF MSP WITH COLD FRONT TRAILING SW TO ANOTHER LOW OVER S CENTRAL KS. DEEP TROPICAL LIKE MOISTURE WAS AHEAD OF FRONT WITH H85 DEWPOINTS WELL INTO MID TEENS STREAMING NE ON 40KT H85 WINDS INTO EASTERN IA. FORECAST CHALLENGE IS TIMING OF HEAVY RAIN PRODUCING THUNDERSTORMS TONIGHT AND FIRST HALF OF SATURDAY...THEN DEGREE OF COOLDOWN AND POPS THROUGH WEEKEND AS UPPER TROUGH APPROACHES. MODELS INITIALIZED OK WITH MAIN FEATURES THIS MORNING. ETA AND AVN HAD BETTER HANDLE ON SHORTWAVES IN AREA AT 18Z THAN NGM. NGM ALSO HAD SURFACE FRONT HANGING UP OVER FORECAST AREA THROUGH SATURDAY... WHILE AVN AND ETA CONTINUED TO PUSH FRONT SE...WHICH SEEMED MORE REALISTIC GIVEN PROGRESSIVE NATURE OF STILL DIGGING UPPER SYSTEM. WILL GENERALLY FOLLOW BLEND...LEANING TOWARD SLIGHTLY FASTER AVN EASTWARD PROGRESSION OF UPPER WAVE SUNDAY AND MONDAY. IN NEAR TERM...DECREASING DEBRIS CLOUD COVER ACROSS CWA EARLY THIS AFTERNOON WILL FURTHER DESTABILIZE THE BOUNDARY LAYER TO SET STAGE FOR ROUND OF EVENING CONVECTION AS 2ND AFOREMENTIONED SHORTWAVE APPROACHES. ASSOCIATED H5 VORT MAX PROGGED OVER MLI TO DBQ AREA BY 00Z. AM ANTICIPATING A FEW LINES OF CONVECTION WITH ISOLATED SEVERE WIND GUSTS BEFORE SUNSET TO MOVE NE ACROSS CWA. MUCH LIKE LAST NIGHT...WILL SEE A BREAK WITH CLEARING SKIES AFTER SUNSET BEFORE MORE VIGOURUS SHORTWAVE APPROACHES TOWARD MORNING. MAIN THREAT FROM THIS ROUND WILL BE HEAVY RAINFALL AS PRECIPITABLE H20 STAYS IN RANGE OF 1.5 TO NEAR 2 INCHES. DO NOT FORESEE SIGNIFICANT FLASH FLOOD THREAT DUE TO RELATIVELY HIGH FF VALUES...BUT WILL MENTION LOCALLY HEAVY RAIN AS MID LEVEL FORCING...UPPER DIVERGENCE AND APPROACHING SURFACE FRONT POINT TOWARD WIDESPREAD SHOWERS AND THUNDERSTORMS BY 12Z. WILL BREAK OUT EVENING PERIOD IN ALL ZONES TO TREND THE ABOVE SCENARIO WITH SCATTERED TSRA...THEN LIKELY TOWARD MORNING. GUIDANCE LOWS IN UPPER 60S TO LOWER 70S LOOK REASONABLE GIVEN HIGH DEWPOINTS AND WINDS STAYING UP. ON SATURDAY...WILL KEEP LIKELY POPS GOING THROUGH MORNING. SUBSIDENCE BEHIND FRONT WILL BRING PARTIAL CLEARING. BOUNDARY LAYER WILL BE MUCH MORE STABLE AND NO SIGNIFICANT FOCUS FOR CONVECTION INDICATED SO WILL GO ONLY WITH ISOLATED AFTERNOON SHOWERS. WILL GO NEAR TO ABOVE GUIDANCE WITH HIGHS MAINLY IN LOW TO MID 70S CONSISTENT WITH CURRENT TEMPERATURE TRENDS BEHIND FRONT. WILL ADD SCATTERED POPS FOR SUNDAY AFTERNOON AND NIGHT AS UPPER TROUGH APPROACHES. N-NE FLOW WILL LIMIT HIGHS ONLY TO 60S. 12Z AVN AND MEDIUM RANGE GUIDANCE NOT AS PROGRESSIVE WITH TROUGH PASSAGE AND DELAYED BY 24 HOURS. WILL ADD CHANCE OF SHOWERS TO MONDAY BUT OTHERWISE EXPECT NO SIGNIFICANT CHANGES TO EXTENDED. .DVN... IA...NONE. IL...NONE. MO...NONE. SHEETS
In the hours before
Local storm report, Sep 7, 7:31 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
731 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM LENA IL WIND DAMAGE
09/07/01 STEPHENSON TREES DOWN AND CROP DAMAGE
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Sep 7, 7:34 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 1 E ORANGEVILLE IL 60 MPH TSTM GUST
09/07/01 STEPHENSON REPORTED BY STORM
SPOTTER.Local storm report, Sep 7, 8:55 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
855 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0444 PM VINTON IA 45 MPH TSTM GUST
09/07/01 BENTON
0510 PM IOWA CITY IA 50 MPH TSTM GUST
09/07/01 JOHNSON REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0525 PM 1 SW GALENA IL WIND DAMAGE
09/07/01 JODAVIESS SWINGSET AND
OUTBUILDINGS DAMAGED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0545 PM 3 N DUNDEE IA WIND DAMAGE
09/07/01 DELAWARE TREES DOWN AT BACKBONE
STATE PARK. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0550 PM LENA IL 45 MPH TSTM GUST
09/07/01 STEPHENSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0554 PM ORANGEVILLE IL 45 MPH TSTM GUST
09/07/01 STEPHENSON REPORTED BY STORM
SPOTTER.
0556 PM 14 NW FREEPORT IL 50 MPH TSTM GUST
09/07/01 STEPHENSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0600 PM LENA IL WIND DAMAGE
09/07/01 STEPHENSON WIND AND CROP DAMAGE
REPORTED BY EMERGENCY
MANAGEMENT.
0610 PM WAPELLO IA .88 INCH HAIL
09/07/01 LOUISA REPORTED BY STORM
SPOTTER.
0610 PM 1 E ORANGEVILLE IL 60 MPH TSTM GUST
09/07/01 STEPHENSON REPORTED BY STORM
SPOTTER.
0620 PM STOCKTON IL HEAVY RAIN
09/07/01 JODAVIESS 1.50 INCHES EVENT
DURATION 60 MINUTES.
REPORTED BY STORM
SPOTTER.
0620 PM SAVANNA IL WIND DAMAGE
09/07/01 CARROLL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES AND LIMBS DOWN.
0625 PM 1 SW GALENA IL WIND DAMAGE
09/07/01 JODAVIESS SWINGSET AND
OUTBUILDINGS DAMAGED.
REPORTED BY PUBLIC AND LAW
ENFORCEMENT OFFICIAL.
0650 PM LENA IL 45 MPH TSTM GUST
09/07/01 STEPHENSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0654 PM ORANGEVILLE IL 45 MPH TSTM GUST
09/07/01 STEPHENSON REPORTED BY STORM
SPOTTER.
0656 PM 14 NW FREEPORT IL 50 MPH TSTM GUST
09/07/01 STEPHENSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0700 PM LENA IL WIND DAMAGE
09/07/01 STEPHENSON TREES DOWN AND CROP DAMAGE
REPORTED BY EMERGENCY
MANAGEMENT.
0710 PM WAPELLO IA .88 INCH HAIL
09/07/01 LOUISA REPORTED BY STORM
SPOTTER.
0710 PM 1 E ORANGEVILLE IL 60 MPH TSTM GUST
09/07/01 STEPHENSON REPORTED BY STORM
SPOTTER.
0720 PM STOCKTON IL HEAVY RAIN
09/07/01 JODAVIESS 1.50 INCHES EVENT
DURATION 60 MINUTES.
REPORTED BY STORM
SPOTTER.Special weather statement, Sep 7, 9:06 PM CDT, 2 hours 14 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-080700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 906 PM CDT FRI SEP 7 2001 ...SEVERE THUNDERSTORM WATCH UPDATE FOR THE QUAD CITIES AREA OF RESPONSIBILITY... A SEVERE THUNDERSTORM WATCH...WATCH NUMBER 722...IS IN EFFECT UNTIL 1 AM FOR MUCH OF SOUTHERN IOWA INTO NORTHWEST ILLINOIS... INCLUDING THE FOLLOWING COUNTIES... IN ILLINOIS...MERCER...HENDERSON...AND WARREN. IN IOWA...JOHNSON...IOWA...KEOKUK...WASHINGTON...LOUISA... JEFFERSON...HENRY...DES MOINES...VAN BUREN...AND LEE. ANOTHER SEVERE THUNDERSTORM WATCH...WATCH NUMBER 723...IS IN EFFECT UNTIL 2 AM FOR MUCH OF NORTHERN MISSOURI AND WEST CENTRAL ILLINOIS...INCLUDING THE FOLLOWING COUNTIES... IN ILLINOIS...HANCOCK AND MCDONOUGH. IN MISSOURI...SCOTLAND AND CLARK. SEVERE THUNDERSTORM WATCH NUMBER 719 ALSO REMAINS IN EFFECT UNTIL MIDNIGHT FOR PARTS OF EAST CENTRAL AND NORTHWEST IOWA... INCLUDING THE FOLLOWING COUNTIES... IN IOWA...SCOTT...MUSCATINE...CEDAR...CLINTON...JONES...AND JACKSON. IN ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND...BUREAU...AND HENRY. THERE ARE CURRENTLY NO WATCHES IN EFFECT FOR THE FOLLOWING COUNTIES IN IOWA...BUCHANAN...DELAWARE...DUBUQUE...BENTON...AND LINN. HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS OVER 70 MPH ARE POSSIBLE IN THE WATCH AREA.
Local storm report, Sep 7, 10:54 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1054 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 PM BELLE PLAINE IA 70 MPH TSTM GUST
09/07/01 BENTON REPORTED BY EMERGENCY
MANAGEMENT.
1030 PM BELLE PLAINE IA WIND DAMAGE
09/07/01 BENTON TREES AND POWER LINES
DOWN IN TOWN. REPORTED
BY EMERGENCY MANAGEMENT.
1052 PM GARRISON IA 60 MPH TSTM GUST
09/07/01 BENTON REPORTED BY EMERGENCY
MANAGEMENT.Special weather statement, Sep 7, 11:15 PM CDT, 5 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-080800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1115 PM CDT FRI SEP 7 2001 ...SEVERE THUNDERSTORM WATCH UPDATE FOR THE QUAD CITIES AREA OF RESPONSIBILITY... A NEW SEVERE THUNDERSTORM WATCH...WATCH NUMBER 725...IS IN EFFECT UNTIL 3 AM FOR MUCH OF EASTERN IOWA...AND NORTHWEST AND WEST CENTRAL ILLINOIS. THIS NEW WATCH REPLACES SEVERE THUNDERSTORM WATCH 719 IN EFFECT UNTIL MIDNIGHT AND NOW INCLUDES THE FOLLOWING COUNTIES... IN ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...PUTNAM...MERCER...HENDERSON...AND WARREN. IN IOWA...BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES... JACKSON...IOWA...JOHNSON...CEDAR...CLINTON...SCOTT...MUSCATINE... KEOKUK...WASHINGTON...LOUISA...JEFFERSON...HENRY...DES MOINES...VAN BUREN...AND LEE. SEVERE THUNDERSTORM WATCH NUMBER 723...CONTINUES IN EFFECT UNTIL 2 AM FOR MUCH OF NORTHERN MISSOURI AND PORTIONS OF WEST CENTRAL ILLINOIS...INCLUDING THE FOLLOWING COUNTIES... IN ILLINOIS...HANCOCK AND MCDONOUGH. IN MISSOURI...SCOTLAND AND CLARK. HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS OVER 70 MPH ARE POSSIBLE IN THE WATCH AREAS. JDH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 9:54 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 36 min |
| Sep 7, 10:11 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 64 min |
| Sep 7, 10:58 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Linn | 62 min |
| Sep 7, 11:03 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 57 min |
| Sep 7, 11:27 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.